Alert archive / North Carolina / Tornado Warnings in 1999
Tornado Warning 2, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Apr 11, 1999, 4:01 PM EDT for Lenoir County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 11, 1999, 4:01 PM EDT (20:01 UTC)
- Expired
- Apr 11, 1999, 4:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Lenoir County, NC
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 3:30 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 387 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KHAT 112002 TORMHX NCC107-112030- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 401 PM EDT SUN APR 11 1999 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * TORNADO WARNING IN EASTERN NORTH CAROLINA FOR... NORTHERN LENOIR COUNTY * UNTIL 430 PM EDT * AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A TORNADO 3 MILES NORTHEAST OF LA GRANGE...MOVING EAST AT 30 MPH. * THE TORNADO IS EXPECTED TO BE... OVER DAWSON AROUND 415 PM EDT. OVER GRANGERS AROUND 430 PM EDT. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR...IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY. ALWAYS STAY AWAY FROM WINDOWS. PLEASE REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Apr 11, 2:50 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Apr 11, 2:50 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 250 PM EDT SUN APR 11 1999 SHORT TERM: SVR THREAT THIS EVE...MAINLY NRN SECTIONS WITH BEST LIFT. WIDELY SCT ACTVTY DEVELOPING SW OF RDU AND PLAN ON CHC POPS FOR A THIS EVENING PERIOD...BUT WILL UP TO LIKELY IF LINE DEVELOPS. LONG TERM: CLEARING BEHIND COLD FRONT TONIGHT WITH GOOD CAA CONTINUING INTO TUE. WEAK SHORT WV AND SOME LOW LVL MSTR UNDER SUBSIDENCE INVERSION WILL PRODUCE MSTLY CLOUDY CONDITIONS DURING DAY. THEN CLEARING AGAIN MON NIGHT. LOCAL TEMP SCHEME IN BALL PARK WITH MOS AND WILL GENERALLY USE COMPROMISE NUMBERS. WILL LEAN TOWARD COOLER NUMBERS MON AS FWC LOOKS TOO WARM WITH CLOUDS AND CAA EXPECTED. CWF: WILL RAISE SCA ALL WATERS WITH WINDS EXPECTED TO INCREASE OVERNIGHT WITH POST-FRONTAL SURGE. SCA CONDITIONS LIKELY TO CONTINUE INTO TUE. .MHX...SCA COASTAL WATERS AND SOUNDS. JBM
In the hours before
Special weather statement, Apr 11, 12:45 PM EDT, 3 hours 16 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-112200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1245 PM EDT SUN APR 11 1999 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA LATE THIS AFTERNOON INTO TONIGHT... A WARM FRONT HAS MOVED NORTH OF THE AREA AND WITH DECREASING CLOUDINESS TEMPERATURES WILL WARM INTO THE MID 70S. AFTERNOON SUNSHINE WILL HELP TO DESTABILIZE THE ATMOSPHERE AS A COLD FRONT APPROACHES FROM THE WEST. THIS COLD FRONT COULD BECOME A TRIGGER MECHANISM FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL UP 1 INCH DIAMETER OR GREATER. REMEMBER ALSO THAT LIGHTNING IS AN UNDERRATED KILLER. AVOID STANDING ON WET GROUND OR NEAR TALL OBJECTS WHEN YOU BEGIN HEARING THUNDER. KEEP AN EYE ON THE SKIES LATER THIS AFTERNOON AND EVENING... ESPECIALLY IF OUTDOOR ACTIVITIES ARE PLANNED. TUNE INTO LOCAL MEDIA SOURCES AND KEEP YOURSELF IN THE KNOW CONCERNING THIS POTENTIAL THREAT.
Local storm report, Apr 11, 3:29 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
329 PM EDT SUN APR 11 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0213 PM MANTEO ARPT NC 68 MPH TSTM GUST
04/11/99 DARE 3 AIRPLANES BLOWN OVER
0220 PM WANCHESE NC WIND DAMAGE
04/11/99 DARE *** 8 INJ ***
CIRCUS TENT BLOWN DOWN.
MINIMUM OF 8 INJURIES.
NUMEROUS WATERSPOUTS IN
SOUND.
0222 PM NC 104 MPH TSTM GUST
04/11/99 DARE OREGON INLET LIVE READING
0238 PM FARMVILLE NC 1 INCH HAIL
04/11/99 PITT
0242 PM NC
04/11/99 DARE FUNNEL CLOUD JUST EAST OF
OREGON INLET MOVING SSE AT
40 MPH.
0308 PM FARMVILLE NC TORNADO
04/11/99 PITT TORNADO WAS SITED 8 MILES
SE OF FARMVILLE BY CHANNEL
7 MEDIA PERSONNEL.The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 2:38 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 52 min |
| Apr 11, 3:28 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Pitt | 47 min |
| Apr 11, 3:59 PM EDT | Tornado Warning | MHX | Pitt | 31 min |
| Apr 11, 4:34 PM EDT | Tornado Warning | MHX | Craven | 41 min |
| Apr 11, 5:14 PM EDT | Tornado Warning | MHX | Craven | 31 min |
| Apr 11, 5:27 PM EDT | Tornado Warning | MHX | Pamlico | 33 min |
| Apr 11, 5:36 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 39 min |
Nearby
Tornado Warnings in North Carolina, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.